MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT3H06
Medical Device Problem Codes Unraveled Material (1664); Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/03/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using a penumbra smart coil (smart coil), a penumbra smart coil detachment handle (handle), non-penumbra catheter, non-penumbra microcatheter, guidewire, and a non-penumbra stent.During the procedure, the physician advanced a smart coil as the first coil into the vessel and used the handle to detach it; however, the smart coil failed to detach after several attempts.The physician then broke the black alignment zone on the pusher assembly of the smart coil and pulled the inner wire in attempt to manually detach the smart coil.However, the coil did not detach.Consequently, during the attempts, the smart coil became unraveled.Therefore, the physician used a goose neck snare to retrieve the smart coil and removed the microcatheter all together.The procedure was completed using other coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil embolization coil revealed that the proximal constraint sphere was intact at the proximal end of the embolization coil.This indicates that the embolization coil was not unraveled and was detached as intended.The smart coil pusher assembly was not returned for evaluation; therefore, the reported smart coil failure to detach during the procedure could not be determined.The reported smart coil unraveled during the procedure was unable to be confirmed.Further evaluation of the device revealed offset coil winds along the length of the embolization coil.This damage was likely a result of snaring to retrieve the embolization coil during the procedure.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return condition.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11604025
Report Number3005168196-2021-00658
Device Sequence Number3621403
Product Code HCG
UDI-Device Identifier00814548017006
UDI-Public00814548017006
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/04/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/20/2022
Device Model Number400SMTSFT3H06
Device Catalogue Number400SMTSFT3H06
Device Lot NumberF74542
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/17/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/04/2021
Supplement Date Received by Manufacturer03/04/2021
Initial Report FDA Received Date04/01/2021
Supplement Report FDA Received Date04/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR
Date Report Sent to FDA01/01/2005